TYLENOL® FLU MEDICATION
McNeil Consumer Healthcare
Acetaminophen-Pseudoephedrine HCl Compound
Indications And Clinical Uses:
For the temporary relief of runny nose, sneezing, watery and itchy eyes, nasal congestion, aches, pain and fever due to flu.
Known hypersensitivity to acetaminophen, pressor amines or other individual ingredients. Patients receiving or having received MAO inhibitors in the preceding 2Â weeks. Although pseudoephedrine is virtually without pressor effect in normotensive patients, it should be used with caution in hypertensives.
As with any other nonprescription analgesic drug, physicians should be cognisant of and supervise the use of acetaminophen in patients with alcoholism, serious kidney or serious liver disease. Chronic heavy alcohol abusers may be at increased risk of liver toxicity from excessive doses of acetaminophen, although reports of this event are rare. Reports usually involve cases of severe chronic alcoholics and the dosages of acetaminophen most often exceed recommended doses and often involve substantial overdose. Physicians should alert their patients who regularly consume large amounts of alcohol not to exceed the recommended doses of acetaminophen.:
Patients should be counseled to consult a physician if redness or swelling is present in an area of pain, if symptoms do not improve or if they worsen, or if new symptoms such as high fever, rash, excessive mucus, persistent cough or headache occur, as these may be signs of a condition which requires medical attention.
Acetaminophen should not be taken for pain for more than 5 days or for fever for more than 3 days, unless directed by a physician.
Pregnancy and Lactation: As with any drug, patients who are pregnant or nursing a baby should consult a physician before taking this product.
Do not use with other products containing acetaminophen. Keep out of the reach of children.
In patients with high blood pressure, heart disease, diabetes, thyroid disease, difficulty in urination due to enlargement of the prostate gland or are taking a prescription drug for high blood pressure or depression, pseudoephedrine HCl should be used with caution and only under close medical supervision. Patients with asthma, glaucoma, emphysema, chronic pulmonary disease or shortness of breath should not use this medication unless directed by a physician.
Diphenhydramine has an atropine-like action and should be used with caution in patients with a history of bronchial asthma, increased intraocular pressure, hyperthydroidism, cardiovascular disease or hypertension.
Occupational Hazards: Preparations containing diphenhydramine or chlorpheniramine may cause drowsiness: alcoholic beverages may increase this effect and should be avoided. Advise caution when driving a motor vehicle or operating machinery or engaging in any activity requiring alertness.
Patients taking tranquilizers or sedatives should not take this medication before consulting a physician.
When used as directed, acetaminophen is virtually free of severe toxicity or side effects. The classic gastrointestinal irritation associated with nonsteroidal anti-inflammatory drugs, including ASA does not occur with acetaminophen. Sensitivity reactions are rare. Cross-reactivity in ASA sensitive persons has been rarely reported. If sensitivity is suspected, discontinue use of the drug.
Patients who concomitantly medicate with warfarin-type anticoagulants and regular doses of acetaminophen have occasionally been reported to have unforeseen elevations in their INR. Physicians should be cognisant of this potential interaction and monitor the INR in such patients closely while therapy is established.
Drowsiness, dizziness, dryness of mouth, nausea and nervousness may occur with the use of diphenhydramine. Other infrequently reported effects include vertigo, palpitations, blurred vision, headache, restlessness, insomnia and thickening of bronchial secretions.
Symptoms And Treatment Of Overdose :
Acetaminophen: Typical Toxidrome: Significant overdoses of acetaminophen may result in potentially fatal hepatotoxicity. The physician should be mindful that there is no early presentation that is pathoneumonic for the overdose. A high degree of clinical suspicion must always be maintained.
Due to the wide availability of acetaminophen, it is commonly involved in single and mixed drug overdose situations and the practitioner should have a low threshold for screening for its presence in a patient’s serum. Acute toxicity after single dose overdoses of acetaminophen can be anticipated when the overdose exceeds 150 mg/kg. Chronic alcohol abusers, cachectic individuals, and persons taking pharmacologic inducers of the hepatic P450 microsomal enzyme system may be at risk with lower exposures.
There are been rare reports of chronic intoxication in persons consuming in excess of 150 mg/kg of acetaminophen daily for several days.
Specific Antidote: NAC (N-acetylcysteine) administered by either the i.v. or the oral route is known to be a highly effective antidote for acetaminophen poisoning. It is most effective when administered within 8 hours of a significant overdose but reports have indicated benefits to treatment initiated well beyond this time period. It is imperative to administer the antidote as early as possible in the time course of acute intoxication to reap the full benefits of the antidote’s protective effects.
General Management: When the possibility of acetaminophen overdose exists, treatment should begin immediately and include appropriate decontamination of the gastrointestinal tract, proper supportive care, careful assessment of appropriately timed serum acetaminophen estimations evaluated against the Matthew-Rumack nomogram, timely administration of NAC as required and appropriate follow-up care. Physicians unfamiliar with the current management of acetaminophen overdose should consult with a Poison Control Centre immediately. Telephone numbers for local Poison Control Centres are available in the local phone directory. Delays in initiation of appropriate therapy may jeopardize the patient’s chances for full recovery.
Pseudoephedrine HCl: Typical Toxidrome: sympathomimetic/stimulant. Specific Antidote: none. General Management: Stabilize the patient (A, B, C’s), undertake appropriate gastrointestinal tract decontamination procedures, initiate supportive care, consult with a Regional Poison Control Centre regarding ongoing management, and arrange for appropriate follow-up care.
Diphenhydramine HCl: Typical Toxidrome: anticholinergic, CNS depressant (adult), CNS stimulant (child). Specific Antidote: none. General Management: Stabilize the patient (A, B, C’s), undertake appropriate gastrointestinal tract decontamination procedures, initiate supportive care, consult with a Regional Poison Control Centre regarding ongoing management, and arrange for appropriate follow-up care.
Chlorpheniramine Maleate: Typical Toxidrome: anticholinergic, CNS depressant (adult), CNS stimulant (child). Specific Antidote: None. General Management: Stabilize the patient (A, B, Cs), undertake appropriate gastrointestinal tract decontamination procedures, initiate supportive care, consult with a Regional Poison Control Centre regarding ongoing management, and arrange for appropriate follow-up care.
Dextromethorphan HBr: Typical Toxidrome: narcotic/opiate. Specific Antidote: naloxone HCl. General Management: Stabilize the patient (A, B, Cs), undertake appropriate gastrointestinal tract decontamination procedures, initiate supportive care, administer antidote (see manufacturer’s product monograph) as needed, consult with a Regional Poison Control Centre regarding ongoing management, and arrange for appropriate follow-up care.
Dosage And Administration:
Flu Gelcaps: Adults (12 years of age and older): 1 to 2 gelcaps every 6 hours as required. Do not exceed 8 gelcaps/day. Reduce dosage if nervousness or sleeplessness occurs.
Cold & Flu Powder: Adults (12 years of age and older): Dissolve the contents of 1 pouch in 225 mL of hot water. The single dosage may be repeated every 4 to 6 hours as required, not to exceed 4 times in 24 hours. Reduce dosage if nervousness or sleeplessness occurs.
Availability And Storage:
Cold & Flu Powder (Honey-Lemon): Each pouch of orange and white powder contains: acetaminophen 1 000 mg, chlorpheniramine maleate 4 mg, pseudoephedrine HCl 60 mg and dextromethorphan HBr 30 mg. Nonmedicinal ingredients: citric acid, cornstarch, D&C yellow No. 10, FD&C red no. 40, flavor, sodium citrate, sucralose and sucrose. Energy 293 kJ (70 kcal). Boxes of 10 pouches.
Flu Gelcaps: Each solid capsule-shaped tablet, coated with white gelatin on one end and blue gelatin on the other, with “Tylenol Flu NT” printed in grey, contains: acetaminophen 500 mg, diphenhydramine HCl 25 mg and pseudoephedrine HCl 30 mg. Nonmedicinal ingredients: benzyl alcohol, castor oil, cellulose, cornstarch, D&C red No. 28, edetate calcium disodium, FD&C blue No. 1, gelatin, hydroxypropyl methylcellulose, iron black oxide, magnesium stearate, parabens, sodium citrate, sodium lauryl sulfate, sodium propionate, sodium starch glycolate and titanium dioxide. Energy: 1.73 kJ (0.41 kcal). Sodium: <1 mmol (0.93 mg). Gluten-, lactose- and tartrazine-free. Blister packs of 10. Plastic bottles of 20.
Container provided with a child-resistant closure.
All packages are safety sealed.
TYLENOL® FLU MEDICATION McNeil Consumer Healthcare Acetaminophen-Pseudoephedrine HCl Compound Analgesic-Antipyretic-Antihistamine-Antitussive-Decongestant Preparations
Posted by RxMed